Idaho, 2007

Heavy Snow in Idaho, December 18 to 19, 2007

December 18 to 19, 2007 · NWS PIH · 3 events in 3 counties and zones

A Pacific storm brought 9 to 13 inches of snow to the mountains of southeastern Idaho.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A Pacific storm brought 9 to 13 inches of snow to the mountains of southeastern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 18, 2:51 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 18, 2:51 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
251 AM MST TUE DEC 18 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY AFTERNOON...ACTIVE PATTERN
WILL BEGIN ACROSS EASTERN IDAHO. STRONG WAVE NEARING THE WEST
COAST THIS AM WITH PLUME OF MOISTURE WORKING INTO THE GREAT BASIN.
MODELS NOT NECESSARILY HANDLING EARLY MORNING SNOW BUT
ACCUMULATIONS SHOULD BE LIGHT. THE STORM SHOULD ACTUALLY ARRIVE
LATER TODAY IN THE CENTRAL MTNS AND PUSH EAST ACROSS THE FCST AREA
TONIGHT AND THE FIRST PART OF WED. A FEW SITES REPORTING GUSTY
WINDS THIS MORNING BUT WINDS SHOULD PICK UP DURING THE NEXT 24 TO
36 HRS ESPECIALLY IN HIGHER ELEVATIONS. WITH STRONG WESTERLY
FLOW...STILL EXPECT HIGHEST SNOWFALL TOTALS IN THE CENTRAL
MTNS...UPPER SNAKE HIGHLANDS AND HIGHER PEAKS OF THE SE MTNS.
THESE AREAS ARE LOOKING AT 5 TO 12 INCH TOTALS WITH LOCALLY HIGHER
AMTS...THEREFORE WINTER STORM WARNINGS ARE LEFT INTACT. THE MTNS AROUND
ARCO AND CHALLIS AND ALSO THE SOUTH CENTRAL HIGHLANDS WILL SEE THE
LEAST AMT OF SNOWFALL WITH 4 TO 8 INCHES..BUT WINTER STORM WARNING
CONTINUES THERE DUE TO GUSTY WINDS AND LOWER CRITERIA OF 6 INCHES
IN THESE SITUATIONS. THE MTN VALLEY ZONES ARE LOOKING AT 2 TO 6
INCHES AT THIS TIME. FOR THE SNAKE PLAIN AND EASTERN MAGIC
VALLEY...WARMER AIR MOVING WILL KEEP SNOW ACCUMULATIONS LIGHT
EXCEPT FOR THE NORTHERN PORTION OF THE EASTERN MAGIC VALLEY WHERE
HIGHER TERRAIN AND SLIGHTLY COOLER TEMPS WILL ALLOW SNOW TO STICK
ESPECIALLY DURING DAYTIME HOURS. ELSEWHERE...WITH DOWNSLOPE
EFFECTS AND WARMER LEADING TO A POSSIBLE RAIN/SNOW MIX DURING THE
DAY...TOTAL SNOWFALL WILL BE IN THE 1 TO 3 INCH RANGE. THE FIRST
STORM SHOULD EXIST THE REGION WED AFTN..BUT MODELS DEPICT A FAST
MOVING WAVE FOR WED AFTN THAT WOULD GIVE THE MTNS SOME ADDITIONAL
1 TO 3 INCH AMTS ON TOP OF THE SNOWFALL FROM THE PREVIOUS STRONGER
WAVE. OF NOTE...THE WINTER STORMS WARNINGS/SNOW ADVISORY FOR
WESTERN PORTIONS OF THE FCST AREA EXPIRE WED AM WHILE WARNING FOR
SOUTHERN/EASTERN MTNS EXPIRES AT NOON WED. FUTURE SHIFTS WILL NEED
TO MONITOR TO SEE IF CURRENT HIGHLIGHTS NEED TO BE EXTENDED IN THE
AFTERNOON AND EVENING HOURS...AND POSSIBLY BEYOND DUE TO NEXT BIG
STORM AND SHORT BREAK BETWEEN SYSTEMS DISCUSSED IN THE LONG TERM
FCST.  KEYES

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...NEXT SIGNIFICANT
ROUND OF SNOW ARRIVES WEDNESDAY AFTERNOON/WEDNESDAY NIGHT.
ESTIMATING THAT THERE WILL BE A BRIEF WINDOW OF 6 TO 12 HOURS IN
BETWEEN THE TWO ROUNDS. DURING THIS PERIOD...LIGHT SNOWFALL
ACCUMULATIONS MAY BE POSSIBLE AS THE MODELS DO NOT SHOW THE
MOISTURE COMPLETELY SHUTTING OFF. SNOW LEVELS WILL BE RUNNING FROM
4500-5000FT WHICH COMPLICATES SNOW AMOUNT PREDICTION WITH THIS
NEXT ROUND. BECAUSE OF THE SNOW LEVELS AND DOWNSLOPE EFFECTS...AM
NOT EXPECTING MUCH SNOW TOTALS IN THE SNAKE PLAIN...PERHAPS AN
INCH OR TWO. IN THE MOUNTAIN ZONES...ESPECIALLY ABOVE 5000FT...AS
MUCH AS A FOOT OF NEW SNOW COULD BE POSSIBLE FROM WEDNESDAY NIGHT
TO THURSDAY NIGHT WHEN THE SYSTEM SHOULD BEGIN TO WIND DOWN.
EXPECT THAT EITHER A NEW WARNING WILL NEED TO BE ISSUED FOR THE
MOUNTAIN ZONES OR THAT THE CURRENT WARNING MAY NEED TO BE
EXTENDED. WILL NOT ISSUE ANY HEADLINES FOR THIS NEXT SIGNIFICANT
ROUND SINCE IT WILL MAINLY OCCUR IN THE 4TH AND 5TH PERIODS AND
THE SITUATION COULD STILL CHANGE BEFORE NOW AND THEN.

A RIDGE WILL BUILD INTO THE REGION ON FRIDAY AND PERSIST THROUGH THE
WEEKEND. THIS SHOULD KEEP MOST OF THE REGION DRY BUT COLD AS SURFACE
HIGH PRESSURE ARRIVES FROM BRITISH COLUMBIA. THE NEXT CHANCE FOR
PRECIPITATION CONTINUES TO BE EARLY NEXT WEEK AS THE RIDGE MOVES OFF
TO THE EAST AND GIVES WAY TO A SHORTWAVE TROUGH.  VALLE

&&

.AVIATION...SNOW IS EXPECTED TO OVERSPREAD THE REGION TODAY AND
TONIGHT. THE THEME FOR THE NEXT 24 HOURS IS FOR DETERIORATING
CONDITIONS AS MOISTURE INCREASES ACROSS THE REGION RESULTING IN
LOWERING CEILINGS. THE SNOW WILL REDUCE THE VISIBILITY. BY
AFTERNOON...EXPECT MVFR CONDITIONS WITH CONDITIONS BECOMING IFR BY
EVENING.  VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MST
WEDNESDAY FOR IDZ018-031-032.

WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST WEDNESDAY FOR
IDZ019-022-023-025.

SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST WEDNESDAY FOR
IDZ017.

PLEASE SEE BOIWSWPIH FOR ADDITIONAL INFORMATION ON THESE STATEMENTS.

&&
Hazardous weather outlook, Dec 18, 4:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MST TUE DEC 18 2007

IDZ017>025-031-032-191130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
430 AM MST TUE DEC 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM WILL MOVE ACROSS EASTERN IDAHO LATER TODAY
AND TONIGHT. GUSTY WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW AT TIMES...REDUCING VISIBILITY AND CREATE HAZARDOUS
TRAVEL CONDITIONS ESPECIALLY IN THE HIGH COUNTRY. WARMER AFTERNOON
TEMPERATURES AND DOWNSLOPE WINDS WILL SLOW DOWN SNOW ACCUMULATIONS
FOR MUCH OF THE SNAKE RIVER PLAIN AND THE SOUTHERN PARTS OF THE
EASTERN MAGIC VALLEY. PLEASE REFER TO THE LATEST BOIWSWPIH FOR
FURTHER DETAILS. THIS STORM WILL SLOWLY PUSH EAST ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT WINTER STORM WILL BE EXITING THE AREA WEST TO EAST DURING
THE DAY WEDNESDAY. THE HEAVIEST SNOWFALL TOTALS ARE EXPECTED IN THE
CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND HIGHER PEAKS OF THE
SOUTHEASTERN MOUNTAINS WHERE UP TO A FOOT OF SNOW IS POSSIBLE WITH
LOCALLY HIGHER AMOUNTS IN THE MOUNTAINS. THE VALLEYS ARE EXPECTED
TO SEE LIGHTER AMOUNTS OF 2 TO 6 INCHES...WITH THE EXCEPTION OF
THE SOUTHERN PARTS OF THE SNAKE RIVER PLAIN AND EASTERN MAGIC
VALLEY WHERE 1 TO 3 INCHES IS FORECASTED BY NOON WEDNESDAY. PLEASE REFER
TO THE LATEST BOIWSWPIH FOR FURTHER DETAILS. A WEAKER...FAST MOVING
WAVE WILL PRODUCE ADDITIONAL LIGHT SNOW LATER WEDNESDAY AND
WEDNESDAY EVENING. ANOTHER POTENT STORM SHOULD ARRIVE THURSDAY AND
BRING ANOTHER ROUND OF HEAVY WET SNOW TO THE MOUNTAINS OF EASTERN
IDAHO. THE LOWER VALLEYS SHOULD SEE WARMER TEMPERATURES AND A MIX
OF RAIN AND SNOW...LIMITING ACCUMULATIONS. DUE TO THE ALMOST
CONTINUOUS NATURE OF THIS WEATHER PATTERN...THE CURRENT WINTER
STORM WARNINGS AND ADVISORIES MAY EITHER BE EXTENDED TO COVER THE
LONG DURATION EVENT OR NEW STATEMENTS ISSUED AS THE THURSDAY STORM
GETS CLOSER TO THE AREA.

DRIER WEATHER WILL RETURN FOR THE WEEKEND AS A RIDGE OF HIGH
PRESSURE BUILDS ACROSS THE AREA. HOWEVER...COLDER TEMPERATURES
WILL RETURN. THE POSSIBILITY OF MORE PRECIPITATION RETURNS TOWARD
CHRISTMAS AS THE RIDGE IS PUSHED OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Snake Highlands

When
December 18, 6:00 AM MST to December 19, 6:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
Mesonet

Ten inches of snow fell at the Black Bear SNOTEL.

Heavy Snow, South Central Highlands

When
December 18, 6:00 AM MST to December 19, 6:00 AM MST
Where
South Central Highlands forecast zone
Reported by
Mesonet

Twelve inches of snow were reported at the Howell Canyon SNOTEL with eleven inches reported at the Pomerelle Ski Resort.

Heavy Snow, Big and Little Wood River Region

When
December 18, 6:00 AM MST to December 19, 6:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Mesonet

Nine inches of snow fell at the Dollarhide and Vienna Mine SNOTEL sites.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72696, 72699, 72703.